Wednesday July 30th 2014

How long does buprenorphine withdrawal last?

Buprenorphine can be a useful drug prescribed to treat opiate addiction. Because it is a partial agonist, buprenorphine (used in brand name medications such as Suboxone and Subutex) results in a milder degree of physical dependence and is associated with milder withdrawal syndrome following cessation.  But what kind of timeline can you expect during buprenorphine withdrawal? And do people taking buprenorphine for opioid dependence experience less severe withdrawal than those who abuse buprenorphine to get high?

More here on how long it takes to withdraw from buprenorphine and what symptoms you can expect in the course of the first month after you stop taking it. Then, we invite your questions about buprenorphine withdrawal at the end.

How long until buprenorphine withdrawal starts?

What does buprenorphine withdrawal feel like?  Basically, it feels like a really bad flu.  Buprenorphine withdrawal can start in the hours or days after you take your last dose.

Generally, it is recommended that you gradually reduce your doses of buprenorphine over the period of 2-3 weeks before complete cessation so that the withdrawal symptoms are not as severe. Although the physical withdrawal symptoms resolve after a period of 7-10 days, the psychological withdrawal symptoms can last for months or longer. Symptoms of benprenorphine withdrawal include leg restlessness, nausea, and sweating, yawning, pain, anxiety, irritability, insomnia and cold or flu-like symptoms.

Buprenorphine withdrawal timeline

24 – 72 hours: Buprenorphine withdrawal will usually peak in severity and intensity 72 hours after your last dose and gradually become less intense. During this period, it is common to experience diarrhea, sweating, nausea, dilated pupils, watery eyes and restlessness.

Week 1: In the first week after stopping buprenorphine, week you will probably continue to to feel aches and cramps within the stomach area and in your joints. You may be uncomfortable during this time period and have difficulty sleeping. Mood swings are also common, with bouts of anxiety or depression.

Week 2: After two weeks of buprenoprhine withdrawal, the pain and discomfort of acute withdrawal may not be as severe but you still experience aches. Depression can starts to set in, as well, and you may notice an extreme loss of motivation.

Week 3-4: After three to four week mark, most of the physical withdrawal symptoms will be gone, however you will intense drug cravings may be present for those addicted to buprenorphine. Depression is also common. This time is very important, as you will be very vulnerable to relapse.

How long do buprenorphine withdrawal symptoms last?

Buprenorphine withdrawal symptoms last longer for those who use buprenorphine for longer periods of time or at higher doses. Additionally, those who use buprenorphine other than prescribed (snort, inject, chew) may experience more severe symptoms than someone taking buprenorphine as prescribed. In these cases, physical buprenorphine withdrawal symptoms can last weeks after stopping.

However, psychological withdrawal symptoms can last for many months after cessation. It is recommended that you join a support group or see a psychologist who can help see you through the protracted or post acute withdrawal symptoms (PAWS). Many heavy buprenorphine users experience PAWS. With continued use of buprenorphine, there comes a point where the brain produces in an inadequate amount of neurotransmitters in the body. People going through buprenorphine PAWS manifest long lasting changes in the brain as a result of long term use. These changes are slower to reverse and can persist for many months, depending on the frequency and amount of past dosing.

Buprenorphine withdrawal: How long?

How long buprenorphine withdrawal lasts varies depending on how frequently you used the drug and how large the doses were. If you were a heavy user, burprenorphine withdrawal may be more intense and last longer than someone using buprenorphine for a few months. It is also crucial that your family understands your situation so that they know why you are acting the way you do and can better handle it.

Buprenorphine withdrawal duration questions

If you have further questions about how long burprenorphine withdrawal lasts, please ask them in the comments section below. We will try to respond to you personally and promptly.

Reference Sources: NCBI: Buprenorphine withdrawal
FDA: Suboxone medication guide
NIDA: Methadone Research Web Guide: Part B
National Drug Intelligence Center: Buprenorphine: Potential for Abuse

Photo credit: Dave Stokes

Leave a Reply

13 Responses to “How long does buprenorphine withdrawal last?
Tyler
7:03 pm April 26th, 2014

I have been clean from buprenorphine for a little over a week. I have been using 2mg a day for the past 6-8 months. how long can I expect to feel “panicked” throughout the day due to my sobriety? and when can I expect my motivation to start coming back? I dont seem to have any right now.

simon
4:24 pm April 27th, 2014

Im 4 weeks off subutex now and am still hurting, sneezing watery eyes, i can cope with this but i have no strength or energy, i have tried my detox worker who has said its all in my mind, can anyone give me some realistic advise please
thanx

1:06 pm April 30th, 2014

Hello Simon. There is a condition called PAWS, or post-acute withdrawal symptoms. However, I’m not sure that the symptoms you describe may be related to protracted buprenorphine withdrawal. I’d suggest that you consult with a physician for a general exam and assessment.

Alan Burton
2:27 am May 30th, 2014

How long and how server will symptoms last from been on subutex 12months but 4mg for last month could u please help as important thinking of just stopping and doing my own detox over using nothing thank

8:01 am May 30th, 2014

Hello Alan. Onset of withdrawal from buprenorphine usually occurs 48 hours after the last dose, peaks around the third day and lasts for up to ten days. Cases of withdrawal from buprenorphine are similar to morpliine type drugs and generally moderate in intensity. You can check out a few case studies to glean what you can here:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2970944/

But you can also benefit from seeking counsel with your prescribing physician and/or asking about best practices in buprenorphine withdrawal from detox clinics around you, or at a local pharmacy. The more information, the better!

Drew
5:18 pm July 4th, 2014

I have been off subutex for about 3 months now.I have had little to no energy since I stopped taking it. What is the normal ranges when I should get my energy back?

Ivana @ Addiction Blog
7:37 am July 7th, 2014

Hello Drew. Low energy levels and fatigue are common subutex withdrawal symptoms. The longer you have been using subutex, the more your body and mind are used to the drug. The duration of the withdrawal also depends on the quantities of the drug you were taking. And, of course, there are the individual characteristics like body mass, metabolism, age, hydration etc. that influence how long the symptoms will last.

Craig
6:18 pm July 18th, 2014

I’ve taken 16mg of subitex over the space of ten days.. I do a hard labour job as a Hodd carrier and need to stop taking this stuff ASAP. It’s Friday so have the weekend to hopefully recover.. Is this enough??

Sara
3:21 am July 21st, 2014

I am at day 23 off of buprenorphine starting at 16 mg, reduced to 4mg for the last 24 months. I don’t ever remember having this much aches and pains, slowly not as severe but definitely still enough that I can’t ignore it. How long does the lack of energy and body aches usually last?? I am 34, good health, BMI 16%. Female.

kat
2:30 pm July 26th, 2014

The answer to my prayers to subutex withdrawal is GABAPENTIN it is a non habit forming(non benzo) anxiety medication that is also used for nerve pain(which is why it helped my restless leg syndrome) as well as seizures. It really helped with ALL symptoms including energy! Ask your physician about this medication, it has been a miracle for me. I am day 6 off buprenorphine, 4mg for two freaking years.

lydia t
3:07 pm July 27th, 2014

I’ve been on methodone for three years. I usrd fourteen strips of suboxen in a 3 week period and taperd off. Its been 4 fays since my last1/5 piece of suboxen and I feel like I’m dying. I really think the suboxen just prologed my methodone withdrawal. Any info would be greatly appreciated.

Ivana @ Addiction Blog
8:39 am July 29th, 2014

Hello Craig. Quitting Subutex cold turkey isn’t recommenden by doctors. Ideally, you’d want to taper off gradually. Withdrawal symptoms from Subutex are not pleasant at all and they’ll probably persist for longer than a weekend. The severity and duration depend on hoe long you were using Subutex, the dosage you are comming off of, your metabolism, bodily mass, health status etc. It’s safest to see a doctor and come up with a tapering schedule.

Ivana @ Addiction Blog
10:42 am July 29th, 2014

Hi Sara. The bodily aches and pains should gradually lessen as you make it further through withdrawal. It’s one of the most common withdrawal symptoms which occcur as your body is working towards returning to physical and mental homeostasis. The fatigue you’re experiencing is a result of your body relying on the drug to give you energy throughout the day. Eventually the fatigue will subside and your energy levels will return to normal. Keep in mind that this may take an extended period of time.

Leave a Reply